Forum

Oral steroids - what's your experience?

I’ve just been on a 14 day course of steroids. Symptoms almost disappeared but two days after last dose I rapidly deteriorated. Improved a bit two days later but nothing like when taking the steroids. How long is the symptom relief supposed to last? What is your experience? J.

I’ve had them many times although I have Dexamethasone which isn’t what most people have here. The side effects aren’t too pleasant but it’s not for long and it’s worth it. I wait until the relapse has got as bad as it’s going to get before I start taking them which works for me better than starting them early. The improvement starts a few days after I’ve started the steroids and carries on to some degree over the next few weeks. After that, even though I’m techincially in remission I get background symptoms and good and bad times. Hope that helps. Val

Hi, I had a 5 day metholprednisolone course last week, its the second time I’ve had them. It wasn’t without side effects for me, however I’ve had some dampening down of my relapse symptoms, but no more, just resting as much as I can just now, hoping they still do some more positive work! Good Luck Jools X

I had a 5 day course in March. It’s the first time I’ve had oral steroids - they give me a false sense of energy and I can’t rest or sleep much whilst I’m on them. I could only sleep for 2 hours each night and was so tired but at the same time wired, I was more of a chatterbox than ever! When I finished the course I was sleepy and weepy.

However, they did improve my walking within a couple of days so they were worth it. I would only consider taking them when I’m having a relapse with severe symptoms eg like this one when my leg was seizing up. The sensory symptoms and fatigue have continued for a couple of months but that is to be expected.

Tracey x

My husband said he never imagined I could talk much more then normal! He wanted to find the ‘off’ switch - I was relieved I was taking amatriptyline as I’m not sure I would have slept at all otherwise.

I also had a 5 day course, felt good when taking them (apart from the heartburn!) then like a zombie for a day, then like I’d been beaten up for a further 3 days. Walking has deteriorated but there are some improvements with vertigo etc.

Sonia x

Sonia - yes, that was me. It’s odd because when you should feel at your worst you suddenly feel hyper and buoyant. I yapped everybody’s ears off at work . My boss was super happy though because we had some difficult letters to send out that week and I drafted them out and they were spot on - she said I should be on steroids all the time!! I think not!

Tracey x

Waste of time for me. I had the same as Jools 68.

All they did was ruin my taste buds for a week. Could hardly taste anything and developed a smallish ulcer in my mouth. Did zilch for my symptoms, but I am PPMS.

Bump

I think I felt a wee bit improved a few days into my steroid course, and I don’t have the buzzing when I bend my neck anymore, but, no further now, nothing… I tried being out a little today, further than the back garden and I’m done in, left side very weak etc…back at GP on Friday, want, need to get back to work, but…groan… :frowning: Jools X